Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 7, NWS Wichita, KS

May 17, 2016Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at May 17, 2016, 8:17 AM CDT for Wilson County, Kansas. It took effect at May 17, 2016, 11:09 AM CDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
May 17, 2016, 8:17 AM CDT (13:17 UTC)
In effect from
May 17, 2016, 11:09 AM CDT
Expired
May 18, 2016, 9:08 AM CDT
In force
22 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Wilson County, KS

The radar

The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fall River (KS) at Fredonia (FRNK1). The gauge peaked at 14.67 ft at May 17, 2016, 12:00 PM CDT.

actionminormoderate102005/1705/1805/19
Action stage
15 ft
Minor stage
17 ft
Moderate stage
27 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

978 
WGUS43 KICT 171317
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
817 AM CDT TUE MAY 17 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Fall River At Fredonia affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-180317-
/O.NEW.KICT.FL.W.0007.160517T1609Z-160518T1408Z/
/FRNK1.1.ER.160517T1609Z.160517T1800Z.160518T0208Z.NO/
817 AM CDT TUE MAY 17 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Fall River At Fredonia.
* From this morning until Wednesday morning.
* At  8:00 AM Tuesday the stage was 13.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 18.8 feet by this afternoon. The river will fall 
  below flood stage by tonight.
* Impact...At 17.0 feet...Flood waters backup into residential yards 
  located 1 mile south of Fredonia near the gage site off of Highway 
  96. Expect bank overflows on both banks. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Fredonia        17.0  13.9  Tue 08 AM    9.5    5.3    4.4
    
&&
     
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
      3764 9598                       

$$
1 follow-up statement
689 
WGUS83 KICT 171946
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
246 PM CDT TUE MAY 17 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Fall River At Fredonia affecting Wilson County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-172016-
/O.CAN.KICT.FL.W.0007.000000T0000Z-160518T1408Z/
/FRNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
246 PM CDT TUE MAY 17 2016

The Flood Warning is cancelled for
  The Fall River At Fredonia.
* At  2:00 PM Tuesday the stage was 14.1 feet.
* Flood stage is 17.0 feet.
* Forecast...The river crested below flood stage at 14.7 feet. The 
  river will fall to 11.5 feet by Wednesday morning.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Fredonia        17.0  14.1  Tue 02 PM   11.5    9.5    8.8
    
&&
     
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
      3764 9598                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 17, 6:43 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 17, 6:43 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 AM CDT TUE MAY 17 2016

.SHORT TERM...(Today through Thursday night)
Issued at 307 AM CDT Tue May 17 2016

The northern extent of a meso-scale convective complex over the
southern Flint Hills and southeastern Kansas early this morning,
should be clearing the southeast corner of Kansas around daybreak.
This will occur as the low-level jet veers to more southwest-
westerly, cutting off moisture transport/isentropic upglide. Would
not expect much more than a sprinkle or two this morning in the
wake of this mcs, with a weak mid-level convergence axis lingering
across Kansas. Mostly cloudy skies and northeasterly boundary
layer flow will keep high temperatures well below normal today
area-wide (near 60/lower 60s). Partial clearing may work into
central Kansas tonight, with cloudy skies lingering in the south
where boundary layer moisture is progged to remain fairly high.
Mid-level confluent flow and low-level ridging over the region on
Wednesday should result in partly sunny skies and slightly warmer
temperatures, although readings are expected to remain below
normal.

The remnants of the upper trough in the southwest are progged by
short-medium range model guidance to eject northeast across the
Central Plains Thursday into Thursday night. Marginal, but
sufficient low-mid level moisture return, in conjunction with
lift, should result in scattered to numerous light rain showers,
as this upper wave slowly moves across the region. Isolated
thunder cannot be ruled out, however even elevated instability is
progged to be very minimal at best. Increased cloud cover and rain
chances with this wave will keep highs Tuesday well below average
in the 60s.

.LONG TERM...(Friday through Monday)
Issued at 307 AM CDT Tue May 17 2016

A few showers may linger Friday morning over eastern Kansas
before the shortwave trough shifts eastward into the Mid
Mississippi Valley.

An upper level ridge axis will develop across the Central Plains
this weekend, before shifting east and dampening early next week
in response to height falls ahead of the upstream western CONUS
upper trough. This will result in a decent amount of sunshine this
weekend and temperatures warming to more seasonal averages (upper
70s/lower 80s). Low-level gulf moisture/instability should surge
northward into the region Saturday night through Monday. Some
accas or isolated high-based elevated convection cannot be ruled
out Saturday night into Sunday morning (mainly along/west of
I-135) but think the majority of the weekend will be dry. Chances
for strong-severe storms Sunday pm/eve look confined to the High
Plains, closer to the dryline which the GFS and ECMWF prog near
the KS/OK border. There appears to be a chance of strong/severe
surface-based thunderstorms Monday as a strong shortwave trough
ejects northeast out of the western CONUS Upper trough, across the
northern/central High Plains, pushing the dryline a bit further
east into Kansas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 643 AM CDT Tue May 17 2016

Widespread rain will continue to exit east of southeast Kansas
early this morning. Otherwise, IFR ceilings should gradually give
way to MVFR ceiling by mid to late morning from north to south,
probably rising above 2000 ft AGL by early to mid afternoon. Winds
will be breezy out of the northeast. Mostly clear skies expected
by this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  48  67  50 /  10  10  10  10
Hutchinson      60  46  66  47 /  10  10  10  10
Newton          60  46  66  48 /  10  10  10  10
ElDorado        59  47  66  48 /  10  10  10  10
Winfield-KWLD   59  48  67  50 /  20  10  10  10
Russell         62  43  67  46 /  10  10  10  10
Great Bend      60  43  66  46 /  10  10  10  20
Salina          62  44  68  47 /  10  10  10  10
McPherson       61  45  67  47 /  10  10  10  10
Coffeyville     60  47  68  51 /  40  10  10  10
Chanute         59  47  67  50 /  30  10  10  10
Iola            59  46  67  49 /  30  10  10  10
Parsons-KPPF    59  47  68  50 /  40  10  10  10

&&

.ICT Watches/Warnings/Advisories...None.

&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ADK
Hazardous weather outlook, May 17, 7:25 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
725 AM CDT TUE MAY 17 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
725 AM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAL FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST KANSAS THIS MORNING...MAINLY CLOSE TO THE OKLAHOMA
BORDER DUE TO RECENT VERY HEAVY RAINFALL SINCE MONDAY EVENING.
PLEASE REFER TO THE FLOOD WARNING STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY INTO EARLY FRIDAY.
DUE TO VERY LIMITED INSTABILITY...THESE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA ON
MONDAY. A FEW STRONG STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 17, 4:07 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
407 AM CDT TUE MAY 17 2016

KSZ092>094-098-170945-
CHAUTAUQUA KS-ELK KS-SUMNER KS-COWLEY KS-
407 AM CDT TUE MAY 17 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  ELK COUNTY IN SOUTHEASTERN KANSAS...
  EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 AM CDT

* AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG EASTERLY WINDS UP TO 50 MPH ON THE BACK SIDE OF A
  DEPARTING AREA OF WIDESPREAD RAIN. THESE WINDS SHOULD BE RATHER
  TRANSIENT...PROBABLY LASTING NO MORE THAN 15 TO 30 MINUTES AT ANY
  GIVEN LOCATION.

* LOCATIONS IMPACTED INCLUDE...
  ARKANSAS CITY...WINFIELD...WELLINGTON...MULVANE...BELLE PLAINE...SEDAN...
  OXFORD...UDALL...HOWARD...CEDAR VALE...BURDEN...MOLINE...SOUTH HAVEN...
  LONGTON...DEXTER...GRENOLA...ATLANTA...GEUDA SPRINGS...PERU AND
  CHAUTAUQUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WINDS SHOULD REMAIN BELOW SEVERE LEVELS.

&&

LAT...LON 3748 9744 3748 9653 3761 9652 3760 9596
      3700 9597 3700 9743
TIME...MOT...LOC 0900Z 261DEG 24KT 3719 9684

KLEINSASSER
Local storm report, May 17, 6:25 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
625 AM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       3 NE WINFIELD           37.30N 96.93W
05/17/2016  M2.63 INCH       COWLEY             KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.

0500 AM     HEAVY RAIN       ELK FALLS               37.37N 96.19W
05/17/2016  M3.55 INCH       ELK                KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.

0515 AM     HEAVY RAIN       2 SW ERIE               37.55N 95.27W
05/17/2016  M1.88 INCH       NEOSHO             KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.

0558 AM     HEAVY RAIN       3 ENE BARTLETT          37.07N 95.16W
05/17/2016  M2.51 INCH       LABETTE            KS   PUBLIC

            24 HOUR RAINFALL TOTAL.

0600 AM     HEAVY RAIN       BEL AIRE                37.76N 97.27W
05/17/2016  M1.52 INCH       SEDGWICK           KS   PUBLIC

            24 HOUR RAINFALL TOTAL.

0601 AM     HEAVY RAIN       MULVANE                 37.48N 97.24W
05/17/2016  M2.87 INCH       SEDGWICK           KS   PUBLIC

            24 HOUR RAINFALL TOTAL.

&&

JMR
Local storm report, May 17, 6:50 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 AM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     HEAVY RAIN       NEODESHA                37.42N 95.68W
05/17/2016  M4.25 INCH       WILSON             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

ADK
Local storm report, May 17, 7:54 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
754 AM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CHANUTE AIRPORT         37.67N 95.49W
05/17/2016  M1.90 INCH       NEOSHO             KS   ASOS

            24 HOUR RAINFALL TOTAL.

0700 AM     HEAVY RAIN       FREDONIA                37.53N 95.82W
05/17/2016  M3.69 INCH       WILSON             KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.

0700 AM     HEAVY RAIN       INDEPENDENCE            37.23N 95.71W
05/17/2016  M2.56 INCH       MONTGOMERY         KS   COCORAHS

            24 HOUR RAINFALL TOTAL FROM COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       3 N ARKANSAS CITY       37.11N 97.04W
05/17/2016  M2.53 INCH       COWLEY             KS   COCORAHS

            24 HOUR RAINFALL TOTAL FROM COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       DEXTER                  37.18N 96.72W
05/17/2016  M2.38 INCH       COWLEY             KS   COCORAHS

            24 HOUR RAINFALL TOTAL FROM COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       6 WNW BURDEN            37.35N 96.86W
05/17/2016  M2.21 INCH       COWLEY             KS   COCORAHS

            24 HOUR RAINFALL TOTAL FROM COCORAHS OBSERVER.

0700 AM     HEAVY RAIN       CALDWELL                37.04N 97.61W
05/17/2016  M2.18 INCH       SUMNER             KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.

0700 AM     HEAVY RAIN       PARSONS TRI CITY AIRPOR 37.33N 95.52W
05/17/2016  M2.53 INCH       LABETTE            KS   ASOS

            24 HOUR RAINFALL TOTAL

&&

JMR
Local storm report, May 17, 7:58 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 AM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LONGTON                 37.38N 96.08W
05/17/2016  M4.10 INCH       ELK                KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

JMR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:55 PM CDTSpecial Weather StatementICTSumner65 min
May 16, 10:36 PM CDTSpecial Weather StatementICTCowley54 min
May 16, 10:59 PM CDTAreal Flood WarningICTButler, Cowley, Sedgwick, Sumner12 hr
May 17, 4:07 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk38 min
May 17, 4:42 AM CDTAreal Flood WarningICTChautauqua, Cowley, Elk, Montgomery, Wilson7 hr
May 17, 12:05 PM CDTAreal Flood WarningICTSumner24 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.